Newer biologic medications to treat rheumatoid arthritis (RA) tend to be safer, especially long term, compared with older medications such as steroids and conventional immunosuppressants. Biologics are a type of disease-modifying antirheumatic drug — they modify the immune system in order to slow down disease progression.
However, biologics can come with side effects, which can include a change in weight. Biologics may make weight changes more likely through a couple of different processes. First, they may change the way the brain controls appetite and weight. Biologics can also affect metabolism — they may affect the way your body uses energy and stores extra energy as fat.
Increased weight isn’t always caused by treatments. For people with RA, weight changes can also be the result of lifestyle factors or other, unrelated health conditions.
It is important to know when weight changes with a biologic medication are cause for concern. In fact, gaining a couple of pounds may even be a good sign. Some research suggests that a small increase in weight after using biologics may be a sign that the RA is under control.
On myRAteam, members often wonder about the connection between weight gain and biologics for RA. One member said, “I read that biologics cause you to put on weight. Is that so?” Another member commented, “Everyone responds differently, but it’s not unusual to gain weight while on a biologic.”
Four different types of biologics may be prescribed to people with RA. Each type may affect weight in different ways. Many studies have reported that tumor necrosis factor-alpha (TNF-alpha) inhibitors can lead to weight gain, but less is known about how other types of biologics can influence body weight.
TNF-alpha inhibitors are biologics that block TNF-alpha, a protein that causes inflammation and affects the way immune cells work. Too much of this protein makes the immune system overactive, leading to joint pain and swelling in people with RA. TNF-alpha inhibitors help block these effects.
TNF-alpha inhibitors often lead to weight gain. However, these weight changes are typically small. In one large analysis that included data from more than 1,000 people using these medications to treat a variety of conditions, researchers found:
Studies have also found that people with RA may gain a small amount of weight while using TNF-alpha inhibitors. One study looked at weight change in 168 people who took these medications. The researchers found that people with lower body mass index began to gain weight after 12 months of being on an anti-TNF drug. By 24 months, more than 64 percent of people taking a TNF-alpha inhibitor gained weight in this study.
Again, however, these weight changes were small. Patients weighed an average of 3.5 pounds more after one year and 4 pounds after two years.
These weight changes are averages based on large groups of people. TNF-alpha inhibitors can affect individuals in different ways. Some people who use these drugs will gain larger amounts of weight, and others may not gain weight at all.
Interleukins are small proteins that help control many different immune system processes and create inflammation. Blocking these proteins with interleukin inhibitors can help reduce damage and improve symptoms for people with RA.
Researchers have only recently started to uncover the effects of interleukin inhibitors on weight for people with RA. In one study, researchers studied 21 people with RA who took the interleukin inhibitor tocilizumab (Actemra). After one year, the study participants gained a little weight — an average of 4.2 pounds. However, the participants did not seem to have any changes in how much fat was present in their bodies. Instead, the weight gain was caused by increased amounts of muscle.
Many immune responses, including those that cause joint damage in RA, are carried out by T cells. Other immune cells called antigen-presenting cells activate T cells. Selective costimulation modulators can prevent this activation, which helps stop inflammation.
When studying the selective costimulation modulator abatacept (Orencia), researchers didn’t find that the drug caused any significant weight changes. However, clinical trials showed that 15 percent of people who took abatacept experienced nausea. This side effect could potentially lead to weight loss if it causes difficulties with eating.
This group of medications helps kill B cells, a type of immune cell. In RA, a person’s B cells make antibodies that attack the body’s tissues, leading to inflammation.
For people living with RA, weight changes may also occur due to other elements. Research shows that these lifestyle factors can also lead to weight gain:
Additionally, other RA treatments besides biologics can cause a person to gain weight. This side effect may also occur in those who use methotrexate, an older disease-modifying antirheumatic drug, or prednisone (a corticosteroid).
Biologic RA medications can very rarely increase the risk of serious diseases, which could then create changes in someone’s weight. However, not treating the long-term inflammation from RA creates a much bigger risk for serious disease. That is why treating RA is so important.
Remember that these serious side effects are very rare. Weight changes are much more likely to be caused by other more common factors.
If you’re worried about developing some of these serious conditions, talk to your doctor. You may want to ask about your risk levels and whether screening may be a good idea. Always tell your health care team if you notice any unusual health changes.
In rare cases, drugs like etanercept (Enbrel), adalimumab (Humira), infliximab (Remicade), and golimumab (Simponi) are linked to heart failure. Sudden weight gain, in addition to other symptoms like breathing problems or swelling of the face, fingers, or feet, may be a sign of heart failure.
In very rare cases, these medications may also lead to an increased risk of developing a type of blood cancer such as leukemia or lymphoma, which can cause sudden unexplained weight loss. Watch for other signs of these conditions, including bleeding more than usual, unusual bruising, tiredness, and swollen lymph nodes (hard lumps in the armpits, neck, or groin).
Tocilizumab (Actemra) and sarilumab (Kevzara) are uncommonly associated with infection or cancer, which can both lead to weight loss. Anakinra (Kineret) is linked to very few instances of tuberculosis, which leads to weight loss.
Let your doctor know if you experience any signs of infection, including:
Abatacept (Orencia) very rarely increases one’s risk of contracting tuberculosis and resultant weight loss. Keep an eye out for other infection symptoms in addition to changes in weight.
Rituximab (Rituxan) can lead to kidney problems, which can cause weight gain, but this is unusual. The weight loss can happen from an infection while taking this medication.
There are several tips people can follow if they experience weight changes while taking a biologic agent for RA. You may be able to work with your health care team to receive extra support when making lifestyle changes.
Try to gradually eat more whole grains, vegetables, and fruits — while decreasing saturated fats, processed food, and sodium from your diet. Healthy eating can promote weight loss and reduce strain on joints, lessening symptoms of RA.
If eating well is difficult for you, ask your health care provider for a referral to a dietitian. They can help with creative plans for weight loss and give you specific tips for the best RA-friendly foods to eat.
Gradually start to add exercise tailored specifically for RA, such as stretching, light walking, tai chi, pool exercise, and strength building. Remember to work out within your limits and not push yourself too hard.
Tell your doctor or health care provider right away if you experience any unexplained weight loss or gain. It is very rare, but weight changes can be linked to a serious condition — which needs to be ruled out by your health care team.
Keep in mind that some weight gain is normal and expected. Healthy adults put on an average of 1.1 to 2.2 pounds each year.
Additionally, some research has found that when a person’s weight increases by a small amount after taking biologics, they have less disease activity. Gaining a bit of weight may be a sign that the drugs are working and that your condition is improving.
On myRAteam, the social network for people with rheumatoid arthritis and their loved ones, more than 185,000 members come together to ask questions, give advice, and share their stories with others who understand life with rheumatoid arthritis.
Have you noticed weight changes while taking a biologic for your RA? Share your story in the comments below — or start a conversation or ask a question by posting on your Activities page. Your voice matters!